Alert archive / Texas / Freeze Warnings in 2017

Freeze Warning 2, NWS Amarillo, TX

October 9, 2017Cimarron County, Oklahoma; Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this freeze warning at Oct 9, 2017, 4:12 AM CDT for Cimarron County, Oklahoma; Dallam County, Hartley County, Texas. It took effect at Oct 9, 2017, 9:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2017, 4:12 AM CDT (09:12 UTC)
In effect from
Oct 9, 2017, 9:00 PM CDT
Expired
Oct 10, 2017, 9:24 AM CDT
In force
12 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3566 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WWUS74 KAMA 090912
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
412 AM CDT Mon Oct 9 2017

OKZ001-100000-
/O.UPG.KAMA.FZ.A.0001.171010T0200Z-171010T1500Z/
/O.NEW.KAMA.FZ.W.0002.171010T0200Z-171010T1500Z/
Cimarron-
Including the cities of Boise City and Keyes
412 AM CDT Mon Oct 9 2017

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CDT
TUESDAY...

The National Weather Service in Amarillo has issued a Freeze
Warning, which is in effect from 9 PM this evening to 10 AM CDT
Tuesday. The Freeze Watch is no longer in effect.

* Temperatures...Lows tonight 30 to 32.

* Impacts...The cold temperatures will kill garden crops and 
  outdoor plants. Unprotected outdoor pipes could freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

TXZ001-006-100000-
/O.CON.KAMA.FZ.A.0001.171010T0200Z-171010T1500Z/
Dallam-Hartley-
Including the cities of Dalhart, Hartley, and Channing
412 AM CDT Mon Oct 9 2017

...FREEZE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY MORNING...

* Temperatures...Lows in the lower 30s.

* Impacts...The cold temperatures will kill garden crops and 
  outdoor plants. Unprotected outdoor pipes could freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

Schneider
4 follow-up statements
346 
WWUS74 KAMA 092020
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
320 PM CDT Mon Oct 9 2017

TXZ001-006-100430-
/O.UPG.KAMA.FZ.A.0001.171010T0200Z-171010T1500Z/
/O.EXA.KAMA.FZ.W.0002.171010T0200Z-171010T1500Z/
Dallam-Hartley-
Including the cities of Dalhart, Hartley, and Channing
320 PM CDT Mon Oct 9 2017

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CDT
TUESDAY...

The National Weather Service in Amarillo has issued a Freeze
Warning...which is in effect from 9 PM this evening to 10 AM CDT
Tuesday. The Freeze Watch is no longer in effect. 

* Temperatures...Lows in the lower 30s.

* Impacts...The cold temperatures will kill garden crops and 
  outdoor plants. Unprotected outdoor pipes could freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Freezing temperatures are imminent or highly likely. Protect
plants by bringing them indoors. If you cannot bring them in...
cover them with layers of newspapers or blankets. Take 
appropriate measures to protect pets and/or livestock.

&&

$$

OKZ001-100430-
/O.CON.KAMA.FZ.W.0002.171010T0200Z-171010T1500Z/
Cimarron-
Including the cities of Boise City and Keyes
320 PM CDT Mon Oct 9 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
10 AM CDT TUESDAY...

* Temperatures...Lows tonight 30 to 32.

* Impacts...The cold temperatures will kill garden crops and 
  outdoor plants. Unprotected outdoor pipes could freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
134 
WWUS74 KAMA 100342
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1042 PM CDT Mon Oct 9 2017

OKZ001-TXZ001-006-101200-
/O.CON.KAMA.FZ.W.0002.000000T0000Z-171010T1500Z/
Cimarron-Dallam-Hartley-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
and Channing
1042 PM CDT Mon Oct 9 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT TUESDAY...

* Temperatures...Lows in the lower 30s. 

* Impacts...The cold temperatures will kill garden crops and 
  outdoor plants. Unprotected outdoor pipes could freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Freezing temperatures are imminent or highly likely. Protect
plants by bringing them indoors. If you cannot bring them in...
cover them with layers of newspapers or blankets. Take
appropriate measures to protect pets and/or livestock.

&&

$$
473 
WWUS74 KAMA 100835
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
335 AM CDT Tue Oct 10 2017

OKZ001-TXZ001-006-101500-
/O.CON.KAMA.FZ.W.0002.000000T0000Z-171010T1500Z/
Cimarron-Dallam-Hartley-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
and Channing
335 AM CDT Tue Oct 10 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* Temperatures...Lows this morning near 30 to 32.

* Impacts...The cold temperatures will kill garden crops and 
  outdoor plants. Unprotected outdoor pipes could freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Freezing temperatures are imminent or highly likely. Protect
plants by bringing them indoors. If you cannot bring them in...
cover them with layers of newspapers or blankets. Take
appropriate measures to protect pets and/or livestock.

&&

$$

Schneider
042 
WWUS74 KAMA 101424
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
924 AM CDT Tue Oct 10 2017

OKZ001-TXZ001-006-101530-
/O.CAN.KAMA.FZ.W.0002.000000T0000Z-171010T1500Z/
Cimarron-Dallam-Hartley-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
and Channing
924 AM CDT Tue Oct 10 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Amarillo has cancelled the Freeze
Warning issued earlier for the western Oklahoma Panhandle and the
far northwest Texas Panhandle as temperatures have warmed to above
freezing.

$$

Andrade

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this freeze warning went out at Oct 9, 1:03 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Oct 9, 1:03 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
103 AM CDT Mon Oct 9 2017

.AVIATION...
For the 06z TAFs...
Light surface winds will prevail until cold front arrives with
initial wind shift to north northwest with gusts to around 25 kt.
Widespread MVFR ceilings will soon follow with surface winds
increasing further as low level winds of 30 to 45 kt mix to the
surface.  MVFR ceilings expected at all terminals by 13z as lower
levels moisten, with surface winds gusting to around 40 kt most
of the day and well into the evening.  MVFR ceilings expected to
persist into the evening as well.  Brief IFR ceilings expected at
AMA between 13z and 15z today.

Cockrell

&&

.PREV DISCUSSION... /Issued 638 PM CDT Sun Oct 8 2017/

AVIATION...

For the 00Z TAFs:

A difficult set of TAFs are expected this period and perhaps the
06Z and 12Z issuance due to plenty of uncertainty in the strength
of the front as well as ceilings and possibly precipitation
type/chances.

Confidence is highest in the timing of the front and the wind
speeds during and after the frontal passage. Its believed the
overall big picture for the wind shift and strength is depicted
well in the current set of TAFs.

Confidence begins to dwindle with regards to ceilings and
precipitation timing...if any occurs at all during this 24 hour
period. Forecast soundings are depicting a moist atmosphere in
the lower levels and with the passage of the cold front we should
be able to lift some parcels enough to get low ceilings and
drizzle (to perhaps light rain) at KDHT and KGUY. Amarillo may
need to be added in the next set of TAFs due to the frontal
passage coming later at KAMA. Above this moist lower layer there
is a very dry atmosphere, so leaned towards drizzle chances for
this cycle. Overall, it is expected that we will go to IFR
conditions at the terminals for the morning hours for at least a
brief period. Then it will be a battle between MVFR and IFR before
we finally get back to VFR tomorrow afternoon at some point. It
will likely be VFR at KDHT and KGUY before KAMA. KAMA may not get
back to VFR until after 00Z Tuesday (Monday night) or in other
words the next set of TAFs.

Given the strength of the front and the strong pressure gradient
the terminals will be windy all day Monday with no relief until
Tuesday morning with regards to wind speeds.

Guerrero

PREV DISCUSSION... /Issued 348 PM CDT Sun Oct 8 2017/

DISCUSSION...

Developing trough which will bring our strongest front of the season
by far is apparent on WV in the NW US. This system will continue
to amplify into a positively tilted upper trough which will
extend from NW MN to NE NM by 00z Tue. The southern portion will
develop into a sharp trough and models generally show a closed H5
low developing as the system crosses the plains. That said, they
are not in great agreement on where or when the low closes off or
how far south the center will track, at least initially, but seem
to come into a little better agreement by 12Z Tue at least wrt
location. WRF models (NAM, etc) have remain the most aggressive
wrt strength and SRN track. The assoc front (currently near far NW
KS) will surge ahead of the upper trough driven along by density
and perhaps a barrier jet along the ern side of the rockies and
usually the faster model solns verify wrt front timing in these
situations. SFC low across the nrn Panhandles today have lead to
dry low level sw flow and this will preclude pre-frontal precip.

With the front blasting across the area late tonight and early Mon
morning, expect temps will fall through the day across the region
and may be in the 40s most of the area by mid afternoon. 4-7 mb 3 hr
pressure rises (7-12 mb 6 hr rises) early Mon will generate some
strong winds which will make it feel even cooler and may provide a
bit of a shock to our still summer adapted bodies. Apparent temps
are forecast to be in the 20s and 30s for much of the area in the
aftn. There is still a slt chc for light showers mainly across
the north and there could be a brief window of snow mixing in the
far NW if precip does happen as the low moves across the plains.
Confidence is not very high as it will likely require stronger and
furthest south H5 low tracks to verify. Leaning toward the colder
models in the NW which suggests a freeze in that region Monday
night. It could be close in the sw two counties as well but held
off on freeze watch there for now.

This is a progressive pattern which means the aforementioned low
will track east quickly and so will the sfc high. So expect a
quick return to sw flow by Wed as the high center shifts to cen
OK. This also means the front will not scour moisture from the
GOMEX and models indicate a relatively quick moisture return by
Fri which will bring rain chances back to the area for the weekend
as week disturbances are likely do to SW flow aloft as H5 high
center establishes across the lower MS River Valley. Moisture
return is a bit lower than indicated in previous days and will
therefore maintain slt chc pops initially with best chc across the
west. Better chcs for shra and tstms will occur with the next
fropa late Sat or early Sun and these will favor eastern areas for
best chcs.

&&

.AMA Watches/Warnings/Advisories...
TX...Freeze Watch from this evening through Tuesday morning for the
     following zones: Dallam...Hartley.

OK...Freeze Watch from this evening through Tuesday morning for the
     following zones: Cimarron.

&&

03/11
Hazardous weather outlook, Oct 8, 3:37 PM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
337 PM CDT Sun Oct 8 2017

OKZ001>003-TXZ001>020-091200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
337 PM CDT Sun Oct 8 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a possibility for light snow showers across the western
Oklahoma Panhandle and far northwest Texas Panhandle Monday
night. Any accumulations are expected to be light at this time.
Frost/Freeze conditions will also be possible late Monday into
early Tuesday morning for parts of the central and western
Panhandles. Thunderstorms are possible on Saturday. Chances of
severe storms on Saturday are low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Freeze Warnings in Texas, 2017Freeze Warnings in Oklahoma, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.